Alert archive / Kentucky / Flash Flood Warnings in 2003

Flash Flood Warning 95, NWS Jackson, KY

August 4, 2003Laurel County, Kentucky

NWS Jackson, KY issued this flash flood warning at Aug 4, 2003, 8:30 AM EDT for Laurel County, Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2003, 8:30 AM EDT (12:30 UTC)
Expired
Aug 4, 2003, 12:30 PM EDT
In force
4 hr
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Laurel County, KY

The radar

The Jackson,KY radar (KJKL), 86 km from the middle of the area, began a volume at 12:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 0.5 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 373 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
373 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 041230
FFWJKL
KYC125-041630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
830 AM EDT MON AUG 4 2003

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS EXTENDED A

* FLASH FLOOD WARNING FOR...
  LAUREL COUNTY

* UNTIL 1230 PM EDT

* AT 824 AM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED 
  THUNDERSTORMS WITH HEAVY RAIN CONTINUING OVER NORTHERN LAUREL 
  COUNTY. FLOODING WAS ALREADY ONGOING IN THE COUNTY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE 
STALLS...ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.

LAT...LON 3723 8428 3699 8432 3708 8389 3724 8396
          3733 8412

$$

HAL
1 follow-up statement
000 
WGUS73 KJKL 041542
FFSJKL
KYC125-041600-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1142 AM EDT MON AUG 4 2003

...THE FLASH FLOOD WARNING FOR LAUREL COUNTY IS CANCELLED...

HEAVY RAIN HAS LONG SINCE EXITED THE AREA AND WATER HAS BEEN 
RECEDING. THE EMERGENCY MANAGER REPORTED THAT ALL MAIN ROADS WERE 
PASSABLE. WHILE A FEW ISOLATED SPOTS ON SECONDARY ROADS MAY STILL 
HAVE WATER OVER THEM...THE OVERALL THREAT OF FLASH FLOODING HAS 
PASSED. THEREFORE THE WARNING IS CANCELLED.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION AND RADIO
STATIONS...AND THE INTERNET FOR FURTHER DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/JKL

$$
GEOGERIAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 7:13 AM EDT, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 4, 7:13 AM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
713 AM EDT MON AUG 4 2003

AFD IS DELAYED DUE TO ONGOING FLOODING PROBLEMS.

.JKL...NONE.

HAL

---------------------------------------------------------------------
PREVIOUS DISCUSSIONS FOLLOW
---------------------------------------------------------------------

915 PM EDT SUN AUG 3 2003

AFTER NOT MUCH CONVECTION THROUGH THE AFTERNOON AND EARLY EVENING
SOME THUNDERSTORMS HAVE FINALLY POPPED UP IN THE LAST HOUR. MSAS
ANALYSIS SHOWING SOME WEAK SURFACE MOISTURE FLUX CONVERGENCE OVER
ERN KY. WATER VAPOR HINTS AT VORT MAX MOVING ACROSS SOUTH CENTRAL
KY...WHICH 18Z MESOETA FORECAST ALSO POINTS TOO. THUS SOME SUPPORT
FOR SCATTERED CONVECTION TO CONTINUE FOR NEXT SEVERAL HOURS. CURRENT
FORECAST LOOKS GOOD AND DO NOT PLAN AN UPDATE AT THIS TIME.

SBH

---------------------------------------------------------------------

415 PM EDT SUN AUG 3 2003

18Z SFC ANALYSIS SHOWS A LARGE AREA OF LOW PRESSURE OVER THE MIDWEST
AND OHIO VALLEY WITH A COLD FRONT STRETCHED BACK INTO EASTERN
KANSAS. ON SATELLITE...THE DEEPER CLOUDS HAVE JUST ABOUT EXITED
KENTUCKY TO THE EAST ALONG WITH THE REMAINS OF THE EARLIER MCS. JUST
A SCATTERED CU FIELD EXISTS THROUGH KENTUCKY FURTHER WEST TO A NEW
DEVELOPING MCS OVER WESTERN TENNESSEE. THE EARLIER RAIN AND CLOUD
COVER HAS KEPT TEMPERATURES MAINLY IN THE 70S THROUGH EAST KENTUCKY
AND ALSO HAMPERED CONVECTIVE REDEVELOPMENT WITH JUST A FEW SPOTTY
LIGHT SHOWERS AROUND AT 3 PM.

THE 12Z MODELS...FINALLY AVAILABLE IN AWIPS...ARE IN GOOD AGREEMENT
WITH THE LONGWAVE PATTERN BUT DIFFER WITH THE TOUGHER DETAILS OF
INDIVIDUAL SHORT WAVES. THEY ALL SPIN THE EVER PRESENT CLOSED UPPER
LOW THROUGH THE UPPER MIDWEST AND NORTHERN OHIO VALLEY BY TUESDAY
MORNING. IT OPENS UP BY MIDWEEK AND SLOWLY LIFTS INTO EASTERN CANADA
LEAVING BEHIND A BROAD TROUGH OVER THE EASTERN HALF OF THE NATION
THROUGH THE END OF THE WEEK. THIS WESTERN RIDGE AND EASTERN TROUGH
PATTERN CONTINUES THROUGH THE WEEKEND WITH THE AXIS EDGING EAST OF
THE APPALACHIANS. THE MAIN IDENTIFIABLE SHORTWAVE WILL SWING THROUGH
HERE EARLY MONDAY WITH ADDITIONAL WEAKER AND HARDER TO TIME ONES
CYCLING THROUGH BEFORE AND AFTER. ANOTHER GOOD ONE LOOKS TO GO
THROUGH KENTUCKY WEDNESDAY.

SENSIBLE WEATHER WILL FEATURE A LIKELY QUIET EVENING AWAITING THE
NEXT MCS DEVELOPMENT. MAIN CONCERN FOR THIS WILL BE LATER TONIGHT
SIMILAR TO THE ONE WE HAD THIS MORNING. DEPENDING ON THE AMOUNT AND
COVERAGE OF ANY LATE NIGHT ACTIVITY ADDITION STORMS ARE A GOOD BET
FOR MONDAY WITH THE UPPER LEVEL SUPPORT AND LEFT OVER CONVECTIVE
BOUNDARIES. FOR THE REST OF THE WORK WEEK WILL RUN WITH DIURNAL
CHANCES OF SHOWERS AND THUNDERSTORMS WITH A PEAK FOR THAT WAVE ON
WEDNESDAY AND THEN LESSER SKY COVER/POPS LATER IN THE WEEK. WITH THE
MAIN TROUGH AXIS SHIFTING EAST FOR SATURDAY AND SUNDAY WILL GO WITH
AN OPTIMISTICALLY DRY FORECAST. TEMPS WILL BE SLIGHTLY BELOW NORMAL
FOR HIGHS THROUGH THE PERIOD DUE TO THE CLOUDS AND PRECIPITATION.

MOS TEMPS ARE SIMILAR THROUGHOUT THE PERIOD FOR LOWS...WILL NOT
DEVIATE FAR IN THIS PERSISTENT PATTERN. AS FOR HIGHS...PREFER THE
MIDDLE OF THE ROAD MAV NUMBERS FOR HIGHS MONDAY VERSES THE TOO WARM
FWC AND TOO COOL MET. THE MET CONTINUES ON THE COOL SIDE FOR TUESDAY
...THE OTHER/S LOW 80S ARE MORE REASONABLE. AS FOR POPS...BIGGEST
DISAGREEMENT IS WITH TONIGHT WITH THE FWC WAY TOO LOW AND THE MAV
MORE REASONABLE. GOOD CHANCE LOOKS IN ORDER FOR MONDAY SIMILAR TO
MAV AND FWC.

AS FOR THE GFE GRIDS AND IFPS...GENERALLY JUST TWEAKED THE CURRENT
GRIDS WITH LITTLE NEW...12Z...MODEL DATA AVAILABLE TO POPULATE WITH.
KEPT THE IDEA OF COOLER MAXES FOR MONDAY WITH THE CLOUDS AND
PRECIPITATION AROUND. OTHERWISE WENT WITH A DIURNAL TREND TO SKY AND
POPS THROUGH FRIDAY WITH A DRIER WEEKEND.

PRELIMINARY CCF NUMBERS:
LOZ 065/081 063/082 066 254
JKL 067/079 067/081 067 254

GREIF
Hazardous weather outlook, Aug 4, 6:53 AM EDT, 1 hour 37 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
653 AM EDT MON AUG 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORM ARE LIKELY TODAY...SOME OF WHICH WILL BRING
HEAVY RAINFALL.  LOCALIZED FLOODING PROBLEMS MAY OCCUR...ESPECIALLY
IN AREAS WHICH HAVE ALREADY RECEIVED HEAVY RAINFALL IN THE LAST
COUPLE OF DAYS.  THERE IS ALSO A SLIGHT RISK OF SEVERE
THUNDERSTORMS.  HIGH WINDS ARE THE PRIMARY THREAT...BUT LARGE HAIL
CAN NOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE THROUGH FRIDAY. THERE IS A SLIGHT
RISK THAT SOME OF THESE STORMS COULD BE SEVERE LATE TUESDAY...
ESPECIALLY NEAR THE VIRGINIA AND TENNESSEE BORDERS. THE PRIMARY
THREAT WOULD BE HIGH WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TUESDAY. SPOTTERS ARE
URGED TO REPORT ANY OCCURRENCE OF FLOODING...DAMAGING WIND...OR HAIL.

HAL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 5:08 AM EDTFlash Flood WarningJKLWhitley3 hr
Aug 4, 5:15 AM EDTFlash Flood WarningJKLJackson3 hr
Aug 4, 5:36 AM EDTFlash Flood WarningJKLLaurel3 hr
Aug 4, 6:23 AM EDTFlash Flood WarningJKLOwsley112 min
Aug 4, 3:38 PM EDTSevere Thunderstorm WarningJKLMontgomery37 min
Aug 4, 4:28 PM EDTSevere Thunderstorm WarningJKLMontgomery47 min
Aug 4, 4:39 PM EDTSevere Thunderstorm WarningJKLMenifee66 min
Aug 4, 4:47 PM EDTFlash Flood WarningJKLMenifee3 hr
Aug 4, 5:10 PM EDTSevere Thunderstorm WarningJKLMorgan80 min
Aug 4, 5:31 PM EDTSevere Thunderstorm WarningJKLHarlan89 min
Aug 4, 6:10 PM EDTFlash Flood WarningJKLMontgomery110 min
Aug 4, 7:33 PM EDTSevere Thunderstorm WarningJKLBreathitt57 min
Aug 4, 7:44 PM EDTFlash Flood WarningJKLMenifee3 hr

Nearby

Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.